Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Statistical Applications in Genetics and Molecular Biology

Editor-in-Chief: Sanguinetti, Guido

IMPACT FACTOR 2018: 0.536
5-year IMPACT FACTOR: 0.764

CiteScore 2018: 0.49

SCImago Journal Rank (SJR) 2018: 0.316
Source Normalized Impact per Paper (SNIP) 2018: 0.342

Mathematical Citation Quotient (MCQ) 2018: 0.02

See all formats and pricing
More options …
Volume 11, Issue 4


Volume 10 (2011)

Volume 9 (2010)

Volume 6 (2007)

Volume 5 (2006)

Volume 4 (2005)

Volume 2 (2003)

Volume 1 (2002)

Hessian Calculation for Phylogenetic Likelihood based on the Pruning Algorithm and its Applications

Toby Kenney / Hong Gu
Published Online: 2012-09-25 | DOI: https://doi.org/10.1515/1544-6115.1779


We analytically derive the first and second derivatives of the likelihood in maximum likelihood methods for phylogeny. These results enable the Newton-Raphson method to be used for maximising likelihood, which is important because there is a need for faster methods for optimisation of parameters in maximum likelihood methods. Furthermore, the calculation of the Hessian matrix also opens up possibilities for standard likelihood theory to be applied, for inference in phylogeny and for model selection problems. Another application of the Hessian matrix is local influence analysis, which can be used for detecting a number of biologically interesting phenomena. The pruning algorithm has been used to speed up computation of likelihoods for a tree. We explain how it can be used to speed up the computation for the first and second derivatives of the likelihood with respect to branch lengths and other parameters. The results in this paper apply not only to bifurcating trees, but also to general multifurcating trees. We demonstrate the use of our Hessian calculation for the three applications listed above, and compare with existing methods for those applications.

Keywords: phylogeny; likelihood; Newton-Raphson; Markov process; Hessian

About the article

Published Online: 2012-09-25

Citation Information: Statistical Applications in Genetics and Molecular Biology, Volume 11, Issue 4, ISSN (Online) 1544-6115, DOI: https://doi.org/10.1515/1544-6115.1779.

Export Citation

©2012 Walter de Gruyter GmbH & Co. KG, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Wei Chen, Toby Kenney, Joseph Bielawski, and Hong Gu
BMC Bioinformatics, 2019, Volume 20, Number 1
Sarah K. Hilton, Michael B. Doud, and Jesse D. Bloom
PeerJ, 2017, Volume 5, Page e3657

Comments (0)

Please log in or register to comment.
Log in